Nebraska, 2006

Hail and Damaging Wind in Nebraska, June 5, 2006

June 5, 2006 · NWS GID · 2 events in 2 counties and zones

Thunderstorms developed along a cold front over north-central Nebraska and moved southeast. Thunderstorms for the most part produced marginal hail, but there were reports of one-inch hail in southern Greeley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed along a cold front over north-central Nebraska and moved southeast. Thunderstorms for the most part produced marginal hail, but there were reports of one-inch hail in southern Greeley County. A wind gust near 65mph blew over a center pivot west of Cozad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 1:36 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 5, 1:36 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT MON JUN 5 2006

.SHORT TERM...TONIGHT AND TUESDAY.  ATTENTION IS
THUNDERSTORMS...ONGOING AND LATER DEVELOPING.  MORNING MCS PRODUCED
RAINFALL AMOUNTS ON AVERAGE OF ONE TENTH TO NEAR ONE HALF INCH
ACROSS MUCH OF THE CWA.  CONVECTION REMAINS ONGOING IN NORTH CENTRAL
KANSAS AND ADDITIONAL ACTIVITY HAS DEVELOPED ALONG OUTFLOW
BOUNDARIES IN OUR EASTERN CWA...AIDED BY INCREASING INSOLATION.

MAIN FOCUS THOUGH IS ON THE NEXT ROUND OF THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING.  SURFACE TROUGH OR WEAK COLD FRONT WAS
ORIENTED FROM KANW TO KAIA AND KSNY AS OF 18Z.  MOISTURE AXIS WAS
LOCATED ACROSS CENTRAL AND EASTERN NEBRASKA AND KANSAS.  LAPS DATA
INDICATES THE HIGHER INSTABILITIES WITH SFC BASED CAPES OF 1500-2000
J/KG ALONG THE BOUNDARY IN WESTERN NEBRASKA...WITH LITTLE CIN.
VISIBLE SATELLITE IMAGERY ALSO SHOWS A LINE OF CUMULUS DEVELOPING
AS WELL...KUEX HAS SHOWN DEVELOPMENT NEAR BROWNLEE IN CHERRY
COUNTY.  ALL INDICATIONS SHOW THAT THIS WILL LIKELY BE THE AREA OF
CONTINUED INITIATION IN THE NEXT FEW HOURS...WITH THUNDERSTORMS
EXPECTED TO ORGANIZE AND MOVE SOUTHEAST THROUGH OUR CWA THIS
EVENING.  THE FRONTAL BOUNDARY SHOULD MAKE A BETTER PUSH SOUTHEAST
SHORTLY AS ENERGY ASSOCIATED WITH UPPER LOW IN SASKATCHEWAN PUSHES
FURTHER SOUTHEAST INTO SOUTH DAKOTA.  SHEAR IS DECENT FOR STORM
ORGANIZATION...WITH ENHANCEMENT BOTH ALONG APPROACHING AND RESIDUAL
BOUNDARIES.  EXPECT PRIMARY HAZARDS WILL BE DAMAGING WIND AND LARGE
HAIL.  LOWER LCL HEIGHTS...TEMP DEWPOINT SPREADS...AND MOISTURE
CONVERGENT AREA IS IN OUR SOUTHERN ZONES WILL ALSO BE FAVORABLE FOR
STORMS AS ANOTHER BOUNDARY STRETCHES ACROSS CENTRAL KANSAS.  THIS
AREA IS IN SPC MODERATE RISK OUTLOOK. CANNOT COMPLETE RULE OUT
TORNADIC DEVELOP...HOWEVER WIND...HAIL AND LOCALLY HEAVY RAINFALL
EXPECTED TO BE THE MAIN HAZARDS.

THE COOL FRONTAL BOUNDARY PUSHES THROUGH TONIGHT AND PRECIPITATION
WILL WIND DOWN AFTER MIDNIGHT.  SURFACE HIGH PRESSURE BUILDS IN ON
TUESDAY AND HEIGHTS RISE AND TEMPERATURES MODERATE AGAIN.  IN THE
DRIER AIRMASS...AFTERNOON READINGS SHOULD STILL REACH INTO THE 80S.

.LONG TERM...00Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS LATE IN THE WEEK
AND INTO THE WEEKEND AND TEMPERATURES THROUGH THE PERIOD.

AN UPPER RIDGE AND SURFACE HIGH PRESSURE SYSTEM BUILD INTO THE REGION
TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL BE QUITE WARM AS
850MB TEMPERATURES ARE EXPECTED TO BE AROUND 22 TO 26 DEG C.

BY THURSDAY A SHORT WAVE SLIDES ACROSS THE RIDGE AND WITH A
SURFACE LOW DEVELOPING TO THE WEST THERE IS A SLIGHT CHANCE FOR
SOME THUNDERSTORMS THURSDAY NIGHT. CONVECTION WILL LIKELY INITIATE
TO THE WEST ALONG THE FRONT...BUT WILL MOVE INTO FORECAST AREA
BEFORE THEY DISSIPATE.

THE RIDGE CONTINUES TO BREAK DOWN AS MORE SHORT WAVES MOVE INTO
THE AREA DURING THE WEEKEND. WITH EACH OF THE SHORT WAVES THERE IS
A SLIGHT CHANCE THAT THERE WOULD BE SOME SHOWERS OR THUNDERSTORMS.
THE BEST CHANCE WOULD BE SATURDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE FORECAST AREA. AFTER THE COLD FRONT MOVES
THROUGH...COOLER TEMPERATURES ARE EXPECTED FOR THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CF/JCB
Hazardous weather outlook, Jun 5, 4:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT MON JUN 5 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
504 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND HAIL THE SIZE
OF GOLF BALLS ARE POSSIBLE THIS EVENING. THUNDERSTORMS HAVE
DEVELOPED TO THE NORTHWEST AND WILL MOVE INTO SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING. THE PRIMARY
HAZARDS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS...HOWEVER THE POTENTIAL FOR AN ISOLATED TORNADO AND LOCALLY
HEAVY RAINFALL DOES EXIST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO
SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

JCB

In the hours before

Special weather statement, Jun 5, 5:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT MON JUN 5 2006

NEZ060-060000-
DAWSON-
615 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CALLAWAY...OR 19 MILES
SOUTH OF ARNOLD...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG AT 625 PM CDT...
  WILLOW ISLAND AT 635 PM CDT...
  COZAD AT 645 PM CDT...
  EDDYVILLE AT 700 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 5, 5:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT MON JUN 5 2006

NEZ039-040-060015-
GREELEY-VALLEY-
649 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY AND VALLEY COUNTIES...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LOUP...OR 27 MILES SOUTHEAST OF
BURWELL...AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SCOTIA AT 655 PM CDT...
  GREELEY AT 710 PM CDT...
  WOLBACH AT 715 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The North Platte radar (KLNX), 133 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 5, 6:00 PM CST
Where
Dawson County, 5 mi WSW of Cozad
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -100.050

Hail, Greeley

When
June 5, 6:05 PM CST to 6:16 PM CST
Where
Greeley County, 1 mi E of Scotia
Measured
1 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -98.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520879, 5520880.